Hail, Larimer
- When
- July 24, 6:00 PM MST
- Where
- Larimer County, Wellington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -105.000
Two graduate students at Colorado State University were struck by lightning while standing under a tree. One man was killed instantly, the other died of his injuries a week later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two graduate students at Colorado State University were struck by lightning while standing under a tree. One man was killed instantly, the other died of his injuries a week later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT THU JUL 24 2008 .SHORT TERM...UPPER LEVEL HIGH PRESSURE RIDGE OVER COLORADO WITH A STRONGLY CAPPED MID-TROP PRETTY MUCH SUPPRESSING STORM DVLPMNT ON THE PLAINS UNTIL ABOUT AN HOUR OR SO AGO. HOWEVER SINCE 20Z A FEW LOW-TOP STORMS HAVE MANAGED TO FORM ALONG A DEWPT DISCONTINUITY AXIS ALIGNED SW-NE ACROSS NRN BOULDER-NERN WELD COUNTIES. OTHER STORMS HAVE ALSO POPPED OVER PARK COUNTY AND THE SRN FRONT RANGE FOOTHILLS. CORE REFLECTIVITIES FM THE KFTG RADAR HAVE NOT BEEN ALL THAT HIGH YET. HOWEVER WITH RUC BASED SFC CAPE VALUES CURRENTLY UP AROUND 1800 J/KG IN WELD COUNTY AND UP AGAINST THE NRN FOOTHILLS...WOULD EXPECT TO SE FURTHER DEVELOPMENT IN THESE AREAS IN THE NEXT COUPLE OF HOURS. MAY ALSO SEE NEW STORM DEVELOPMENT UP ALONG THE COLORADO/ WYOMING BORDER THIS EVENING WITH PASSAGE OF A WEAK THERMAL/ INSTABILITY TROF PASSING OVER THE AREA. AT THIS TIME MAIN THREAT FM THESE SLOW MOVING STORMS ACCORDING TO INVERTED-V FCST SOUNDINGS WILL BE STRONG/ DAMAGING DOWNBURST WINDS AND BRIEF MODERATE/HEAVY RAINFALL. RAIN AMOUNTS LOCALLY UP A HALF INCH ARE POSSIBLE WITH PRECIPITABLE WATER VALUES UP AROUND INCH. HAVE SEEN A SLIGHT INCREASE IN PW VALUES IN THE PAST FEW HOURS AS THE SUBTROPICAL MOISTURE PLUME BEGINS ITS SLOW NWRN SHIFT ACROSS THE STATE. LATER TONIGHT...STRONG CONVECTION UP ACROSS NEBRASKA MAY SEND A FAIR AMT OF LOW-LEVEL MOISTURE BACK INTO THE NERN COUNTIES TOWARDS MORNING. LATEST RUC SHOWS THIS OCCURRING. NAM AND GFS ALSO SHOW PW VALUES/HUMIDITIES INCREASING ON FRIDAY AS THE SUBTROPICAL MOISTURE PLUME ALIGNS SW-NE ACROSS THE CWFA IN THE AFTERNOON. AT THIS TIME... SUSPECT CONVECTION ON THE PLAINS WILL HOLD OFF UNTIL ERLY/ MID-AFTERNOON. WHEREAS COULD SEE AN EARLY START TO STORM GROWTH IN MTN AND HIGH VALLEY AREAS SOUTH OF I-70. SHOULD CLOUD COVER DVLP EARLIER THAN EXPECTED MAY NOT SEE TEMPERATURES CLIMB ABOVE THE 90 DEG MARK ON THE PLAINS. HOWEVER...STRONG HEATING DURING THE MORNING/ EARLY AFTERNOON SHOULD STILL SEND THE MERCURY INTO THE LOWER 90S AT MOST PLAINS LOCALES. AFTER 21Z...THE THREAT FOR LOCALLY HEAVY RAINFALL FM SLOW MOVING STORMS WILL INCREASE...ESPLY OVER AND NEAR THE HIGHER ELEVATIONS. SHOULD SEE SCATTERED STORM COVERAGE BY LATE AFTERNOON ACROSS THE ENTIRE CWFA. .LONG TERM...ONLY SUBTLE DIFFERENCES BETWEEN THE MODELS...AND MODULATION OF CONVECTION IN A WARM AND FAIRLY MOIST ENVIRONMENT WILL BE HARD TO FORECAST MUCH IN ADVANCE. IN THE BIG PICTURE...UPPER RIDGE OVER US DEVELOPS A WEAKNESS TO OUR SOUTH OR SOUTHWEST BY MONDAY...ALLOWING SOME MOISTURE TO SEEP NORTHWARD...THEN THE RIDGE WILL REBUILD WHICH SHOULD SHUT OFF THE DEEP MOISTURE. LOW LEVEL FEATURES RATHER BENIGN BUT WILL PROBABLY DETERMINE WHICH DAYS WILL BE THE MOST ACTIVE. MODELS STILL SHOWING CONVECTIVE BLOBS ALONG THE EAST SLOPES FRIDAY EVENING AND SATURDAY EVENING...BUT PLACEMENT IS NOT CONSISTENT. THE LOW LEVEL MOISTURE SEEMS TO BE MAXIMIZED FRIDAY EVENING...THOUGH THERE COULD BE SOME HELP FROM A WEAK FRONT ON SATURDAY EVENING. THIS LOOKS TO BE IN AN ENVIRONMENT WHICH IS WARMING AND DRYING ALOFT HOWEVER. OVERALL SOME THREAT FOR LOCALIZED SIGNIFICANT RAIN BUT NOT LOOKING LIKE A WIDESPREAD EVENT AS SUBSTANTIAL FORCING IS ABSENT AND ENVIRONMENT IS MARGINAL. SUNDAY LOOKS LIKE A TRANSITION DAY IN A SLIGHTLY DRIER ENVIRONMENT OVER THE PLAINS...BUT MOISTURE MAY BE CREEPING IN FROM THE SOUTHWEST AS THE DAY GOES ON. MONDAY LOOKING LIKE AN UP DAY AGAIN WITH POSSIBLE INTERACTION OF INCREASED MOISTURE FROM THE SOUTHWEST AND THE TAIL END OF A NORTHERN PLAINS SHORTWAVE...OF COURSE THE TIMING OF THIS COULD BE OFF BY A DAY AT THAT RANGE. ANALOG PRECIPITATION PROBABILITY MAPS FROM NOAA/ESRL/PSD WERE INTERESTING TODAY...GIVING PROBABILITIES OF .10 INCH OF RAINFALL FROM 20 TO 50 PERCENT EACH DAY SAT THROUGH MONDAY...THEN BACK TO A CLIMATOLOGICAL 10-20 PERCENT FROM TUESDAY ON. EACH DAY HAD A BULLSEYE OF 50 PERCENT OVER DOUGLAS AND JEFFERSON COUNTIES. SO WHILE THE DETAILS ARE EPHEMERAL...THE ENVIRONMENT SEEMS TO JUSTIFY SOME INCREASE TO ABOVE CLIMATOLOGICAL POPS...ESPECIALLY FOR THE EVENING HOURS. AS FOR OUR STREAK OF 90 DEGREE READINGS...LITTLE CHANGE TO THE ENVIRONMENT BEYOND THE CONVECTIVE UPS AND DOWNS. SATURDAY AND SUNDAY SHOULD HAVE ENOUGH SUN TO GET INTO THE 90S EVEN IF IT DOES CLOUD UP LATE...MONDAY AND TUESDAY COULD BE A LITTLE COOLER DUE TO THE INCREASED MOISTURE. && .AVIATION...ISOLATED THUNDERSTORMS CAPABLE OF STRONG DOWNBURST WINDS MAY PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS AT DENVER AREA AIRPORTS THRU MID-EVENING. PASSING HIGH BASED STORMS MAY ALSO PRODUCE A BRIEF LIGHT TO MODERATE RAIN SHOWER. CLEARING SKIES ARE EXPECTED AFTER 03Z THIS EVENING. THE CHANCE FOR THUNDERSTORMS WILL INCREASE ON FRIDAY WITH THE BEST CHANCE FOR T-STORMS AFTER 21Z/FRIDAY. .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1124 AM MDT THU JUL 24 2008 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND ADJOINING MOUNTAIN AREAS AFTER 1 PM TODAY. STORMS OVER HIGHER ELEVATIONS GENERALLY SOUTH OF INTERSTATE 70 SHOULD BECOME SCATTERED IN COVERAGE AFTER 2 PM. BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE SLOW MOVING RELATIVELY WEAK STORMS. OVER THE HIGH MOUNTAIN VALLEYS...LOWER FOOTHILLS AND ADJACENT HIGH PLAINS...ISOLATED THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AROUND 3 PM TODAY. THESE HIGH BASED STORMS WILL BE CAPABLE OF DAMAGING OUTFLOW WINDS TO 50 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND POSSIBLY A BRIEF HEAVY RAIN SHOWERS. FARTHER OUT ACROSS THE PLAINS... THE CHANCE FOR THUNDERSTORMS WILL BE LOWER AND PROBABLY NOT UNTIL EARLY THIS EVENING. THUNDERSTORMS SHOULD DISSIPATE IN MOST AREAS BY 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS IN THE AFTERNOONS...WHILE ON THE PLAINS THE THUNDERSTORMS WILL OCCUR LATER IN THE AFTERNOONS AND CONTINUE INTO THE EVENINGS. WEAK WIND FLOW ALOFT ALONG WITH INCREASING MOISTURE LEVELS WILL MAKE IT POSSIBLE FOR SOME OF THE SHOWERS TO PRODUCE LOCALLY HEAVY RAINFALL. FRIDAY AFTERNOON AND EVENING WILL BE THE FIRST OPPORTUNITY FOR SLOW-MOVING...HEAVY RAIN PRODUCING STORMS TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/GIMMESTAD
The Cheyenne radar (KCYS), 53 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 hail, 1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Larimer | 2008-07-24 | 35 | Male | Under Tree | Direct |
| Lightning, Larimer | 2008-07-24 | 33 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124918, 124919.